Maine, 2022

High Wind in Maine, December 3, 2022

December 3, 2022 · NWS CAR · 2 events in 2 counties and zones

Low pressure tracking northeast through Quebec province drew a cold front across the region through the afternoon and evening of the 2nd. A strong low level jet crossed the region in advance of the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking northeast through Quebec province drew a cold front across the region through the afternoon and evening of the 2nd. A strong low level jet crossed the region in advance of the front. South winds were sustained at 25 to 35 mph...with gusts generally up to around 60 mph...along the Downeast coast. A peak wind gust of 66 mph was reported at the top of Cadillac Mountain in Acadia National Park. The winds brought down trees which led to the closure of several roads along the coast. The falling trees and snapped branches also brought down power lines which contributed to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 3, 9:27 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 3, 9:27 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
927 AM EST Sat Dec 3 2022

.SYNOPSIS...
Low pressure will approach today and lift north of the area
this evening as it pulls a cold front through. High pressure
will build over the area Sunday. A weak warm front will move
through Sunday night followed by high pressure to our east on
Monday. A weak frontal system will approach from the west
Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
9:27 AM Update...Light rain breaking out across much of the
Northern CWA with widely scattered showers across southern
areas. Expecting rain to continue to develop in southern areas
over the next hour or two. GYX radar showing steadier precip in
western Maine which will work into our CWA for the Bangor area
over the next 1-2hrs. In Southern Quebec along the Vermont
border much heavier rain is pushing east which will be the bulk
of heavier precip today. Made minor tweaks to POPs to account
for the latest radar trends from GYX & CBW. Also, made some
minor temperature adjustments for the higher terrain including
Katahdin. Warm air has worked in aloft off the strong warm air
advection and based off the 12z RAOB from CAR temperatures are
above freezing on the summit. So, thought is a rain/snow mix or
rain is ongoing up there. Updated the REC forecast to reflect
those changes. Winds continue to increase across the area as the
LLJ strengthens. 12z RAOB from CAR showed 50-55kts around
950-900mb but a weak inversion below the main inversion at
875-850mb may prevent the worst of those winds mixing down
across inland areas. At the shore into Interior Downeast
continue to expect much of those winds to mix down today.
Keeping all headlines as is for now. Lastly, just minor tweaks
to area T/Td based on latest obs.

Previous Discussion...
A large area of low pressure lifting into northern Quebec will
pull an occluded front into the area today. Rain ahead of this
front will push into western areas this morning then into the
east around midday. As the rain begins this morning some spots
across the northwest may be near or just below freezing possibly
resulting in a bit of sleet or freezing rain at the start.
Strong warm advection just ahead of the front will raise
temperatures into the low to mid 50s Downeast and low to mid
40s across the north by this afternoon. A low level jet out
ahead of the front will bring a period of high winds to the
Downeast region today with the tightest gradient and strongest
winds expected during the mid to late afternoon. A high wind
warning remains up along the coast with a wind advisory up over
interior Downeast. Most of the rain, supported by a moisture
feed in the low level jet, will be across the Downeast region
where around three quarters of an inch is expected. Rain
amounts will decrease to the north with just over a quarter inch
expected in the northwestern parts of the area. The low level
jet will shift to the east this evening followed by a trailing
cold front during the mid to late evening. Rain will taper off
to showers and end. Drier air advecting in from the west will
bring clearing Downeast and partial clearing across the north
overnight as colder air pushes in from the west.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A mainly westerly flow aloft can be expected across the forecast
area on Sunday. H85 cold advection will persist through much of the
day resulting in afternoon highs several degrees colder than those
of Saturday. Weak short wave energy embedded in the flow crossing
the area through midday and cold advection could result in a slight
chance of a snow shower, mainly north of Katahdin region.
Otherwise, expect mainly sunny conditions Downeast and partly
sunny north and central areas, as surface ridge axis builds
across during the afternoon.

Surface ridge moves east during Sunday night as an area of low
pressure tracks east from central Canada and toward the
Ontario/Quebec border by Monday morning. This will push a weak
warm front toward the region later Sunday night with increasing
high and mid level clouds. A stray flurry not totally out of the
question across the north and west overnight but confidence not
high enough to include mention. Lows Sunday night should fall
into the mid teens across the north, before the onset of higher
clouds, and into the lower 20s across central and Downeast.

Surface low will continues to lift to our northwest on Monday with
weak warm front lifting up to our north. Expect partly to mostly
sunny conditions with afternoon high temperatures rising into
the mid to upper 30s north and lower to mid 40s Downeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Strong high pressure at the surface continues to drift slowly out
into the Atlantic to the east of Nova Scotia, as a cold front slowly
approaches from the west with mostly cloudy skies expected Monday
night.

Moisture continues to increase across the region on Tuesday in
advance of the front with rain developing, although a brief
rain/snow mix across the north maine Woods is possible at the onset
Tuesday morning. The rain continues Tuesday night into Wednesday
with the slow moving boundary to our west and moisture streams north
toward the region.

The system finally moves off to our east later Wednesday night or
early Thursday with the steadier rain ending. Plenty of uncertainty
amongst the guidance by late week with GFS bringing another system
into the area on Friday and EC has strong high pressure building
across the area from Quebec. Thus, the blended model guidance
of chance to slight chance pops for Thursday and Friday was
maintained. It does appear as if temperatures will average
above normal for much of the mid week period.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Conditions will lower to IFR today in low clouds and
rain. SSW LLWS expected at all sites today into early this
evening. IFR conditions this evening will improve to VFR
Downeast and MVFR over the north this evening then VFR across
the entire area late tonight. Strong S winds today into early
this evening becoming W late evening and overnight.

SHORT TERM:

Sunday: Mainly VFR. Except possible brief MVFR at the Aroostook
county terminals in isolated -shsn early. West to northwest
winds 10 to 20 kt with gusts to 25 kt, especially early.

Sunday night to Monday night: VFR. South winds 5 to 15 kt.

Tuesday to Wednesday: MVFR/IFR with periods of rain likely.
Southeast winds 10 to 15 kt with gusts to 25 kt.

&&

.MARINE...
NEAR TERM: A storm warning remains up for the offshore waters
and a gale warning for the intracoastal waters for strong SSW
winds today. The highest winds are expected mid to late
afternoon as a low level jet crosses coastal Maine. Seas will
rapidly build in response to the strong winds peeking at around
14 ft across the offshore waters and 8 to 10 ft intracoastal
waters early this evening. Winds will become westerly and
diminish to gale then strong SCA overnight with seas slowly
subsiding.

SHORT TERM: Winds/seas will remain at SCA levels into Sunday
morning and then decrease below SCA levels Sunday afternoon
through Sunday night. Winds/seas will then begin to increase to
SCA levels Monday night and continue into Tuesday night.

&&

.CLIMATE...
Record high temperatures are possible today. See below for the
forecast highs with records and year set in parentheses at
local climate sites.
Caribou: 46 (52, 1949)
Houlton: 50 (47, 2012)
Millinocket: 50 (52, 2009)
Bangor: 54 (63, 2009)

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 10 PM EST this evening for MEZ016-017.
     High Wind Warning until 10 PM EST this evening for MEZ029-030.
MARINE...Storm Warning until 10 PM EST this evening for ANZ050-051.
     Gale Warning until 10 PM EST this evening for ANZ052.

&&

Near Term...Bloomer/Sinko
Short Term...TWD
Long Term...TWD
Aviation...Bloomer/Sinko/TWD
Marine...Bloomer/Sinko/TWD
Climate...Bloomer
Hazardous weather outlook, Dec 3, 10:24 AM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1024 AM EST Sat Dec 3 2022

MEZ001>006-010-011-015-031-032-041530-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
1024 AM EST Sat Dec 3 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-041530-
Interior Hancock-Central Washington-
1024 AM EST Sat Dec 3 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-041530-
Coastal Hancock-Coastal Washington-
1024 AM EST Sat Dec 3 2022

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-041530-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1024 AM EST Sat Dec 3 2022

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-041530-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
1024 AM EST Sat Dec 3 2022

...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
December 3, 12:00 PM EST to 8:00 PM EST
Where
Coastal Hancock forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Sustained south winds of 25 to 35 mph...with gusts generally up to around 60 mph...brought down trees and snapped branches. The falling trees and snapped branches brought down power lines which contributed to power outages. Several roads were blocked and closed due to fallen trees. A peak wind gust of 66 mph was reported at the summit of Cadillac Mountain in Acadia National Park.

High Wind, Coastal Washington

When
December 3, 12:00 PM EST to 8:00 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Sustained south winds of 25 to 35 mph...with gusts generally up to around 60 mph...brought down trees and snapped branches. The falling trees and snapped branches brought down power lines which contributed to power outages. Several roads were blocked and closed due to fallen trees.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069503, 1069504.